Discussions that mention cytoxan

Anemia board


Hi...I have cold agglutinin hemolytic anemia. I have had it for a year and the docs think it was caused by a mycoplasma infection or ebv. My blood counts have been very low, but I have avoided transfusions. When my fingers, toes, ears or nose gets cold, a purple color will appear and I will loose red blood cells. Sometimes I see it in the top of my legs. I have been on cyclosporine pills and cytoxan chemo drugs. They didn't work. Now, I have been getting Rituxan IV therapy. I have been told that it is a RARE disease and hard to treat. I have had horrible night sweats and hot flashes. (combination of anemia and the chemo induced menopause) Does anyone else out there have this disease....I would love to hear from you.
Quote from jhurth:
Dear fotolady,
Are you still there? My Mom, 72 years old, has cold agglutinin hemolytic anemia, triggered by a bout of pneumonia we think. She's not online, so I'm looking around for her. I'd love to hear the details of how you're handling this, I'll get her to reply with hers. What a confounding disorder for a superwoman, which is what she has always been!
Thanks,
Jhurth.

Wow....there are others out there like me! Mine was triggered by a mycoplasma infection/pneumonia also. (We think) It's been a heck of a ride since I was diagnosed. They first tried cyclosporine (pill form of chemo) to bring my immune system down to normal. THAT didn't work. Besides making me feel awful, I was growing hair where no woman should! Then my doc sent me to the Univerisity of Washington (Fred Hutchinson Cancer Center) for testing. They did a bone marrow biopsy (Ouch) and a complete CAT scan and drew a bunch of blood. I was only at 7 on my HGB at the time. They were looking to see if my condition was caused by a cancer of some sort. It wasn't. So they told my doc to give me 2 chemo treatments of Cytoxin. NASTY stuff! I lost most of my hair and felt awful. It didn't work. Then they said that I should try 4 treatments of Rituxan. Much easier to handle and you don't loose your hair. I drove myself to and from these appts. They may have worked...I really don't know. I quit my birth control pills after the rituxan because my HGB would always go up when I was off of them for a week and then it would go back down the following week. So, I quit them and within 2 weeks, my HGB was up to 10.5. It has slowly returned to normal. I finally had a normal reading the first of last month. I feel great! I did end up with Raynaud's syndrome. Possibly from the cytoxan or could be associated with the cold agglutinin. My cold agglutinin titer has been going down...now at 1:250. It could be the new vitamins that I am taking or the fact that it's warmer outside or who knows. I would love to hear how your mother is handling the disease.....Laurie